Lactose in asthma inhalers: Having... - Asthma UK communi...

Asthma UK community forum

17,230 members21,681 posts

Lactose in asthma inhalers

Highlighter
Highlighter

Having spent years on Seratide 250 I was told by the asthma nurse that Lambeth policy was to stop prescribing it and my medication was changed to DuoResp Spiromax 160.

I had trouble adjusting and felt like my asthma was out of control, found this web site and started calming down.

But I had kicked off about the Lactose content in DuoResp as I have spent 40 years avoiding milk product, only to find that Seretide also contains Lactose.

Over the last 6 years I have developed a terrible cough from too much mucus in lungs and this is just ignored by doctors as I work full time and they dont see it as a problem.

But it is a big problem for me. [I'mm 66 years old.]

Does anyone think it's the Lactose in inhalers that causes the lungs to manufacture too much mucus and also does anyone know why they put it in inhalers?

I have learnt more from this web site in the last two weeks than in a lifetime of being asthmatic.

5 Replies

I don’t know enough to give you a definite answer, but lactose intolerance isn’t the same as a lactose allergy. If you are allergic to lactose, then it really could be causing the problem, I think.

However, you really need to find out from a doctor who knows, or a really good pharmacist might be able to help you better.

I do know that a lot of people have been taken off seretide as apparently people who take seretide are more likely to get chest infections, so it’s not just about the money. But not all inhalers suit all people. There other choices, and systems. So if you are not well it may be time for another change.

Best

R

Ps you could try calling the Asthma UK helpline, on Monday, the nurses are super helpful and may we’ll know a lot more than me.

EmmaF91
EmmaF91Community Ambassador

Hi

If you’ve been getting more mucus-y over the last 6 years (with a cough) it could be that you’re slowly loosing control if your asthma. I get ‘asthmatic bronchitis’ whenever I have a chronic flare up (yellow but not foul tasting gunk 🤢), but as soon as I’ve got better control it disappears. Could be something to mention to your asthma nurse (I had it for 6 years before I mentioned it to mine and she explained the above to me!) Alternatively it could be a sign of something else, so it’s worth pushing for an answer if it gets worse!

Lactose wise if you’re not truly allergic, then this probably wouldn’t have been the cause of the phlegm. Lactose products ‘thicken’ mucus mildly (if at all - sometimes we just feel like it does!) but defo doesn’t increase production.

They only put lactose in (most) DPIs not the ‘normal’ MDI. I think it’s the ‘carrier’ (what the steroid/LABA bind to) so that it can be inhaled as a powder however the bonds are weak enough that they separate in the lungs (sorry for the dodgy explanation - I never liked pharmacologoical mechanisms 😂😅😴).

If you do want to avoid lactose then ask for an MDI and you should be good to go!

Hope that helps! X

Shellc
Shellc in reply to EmmaF91

I agree with you , as docs won’t believe you , you know your body , this is really interesting to me as I have lots of Intolerances, I recently stopped taken seretide myself recently as I didn’t think it worked fir me, I’m doing just fine on spiriva , although a good way through mep so that could be helping me

I come from a family of chronic allergic asthmatics and any dairy, whether it is the lactose or something else, who suffer from chronic choking mucous when it is aggravated. Despite never having smoked in my life I was diagnosed with COPD, and given Tiatropium. The results have been outstanding, much less mucous produced, less incidence of chesty infection.

Although after a trip in April I got "hibvirus" either on the plane or the cruise ship, whichever, which I was seriously floored with. One of the drugs I was given was Carbosysteine, which was incredibly helpful and relieved the additional "muck" my lungs decided to produce, I have a supply Just in case.

Take them and give your lungs a break!

Highlighter
Highlighter in reply to Shekaida

Can I just thank everyone [sorry it's so late] and say after I stopped taking Seretide 250 [2 puffs each morning and night] and changed to DuoResp Spiromax 160, my cough went away almost immediately and 3 weeks later so did the horrible night cramps. Both most have been side effects of Seretide 250.

I also managed to cut down to one puff morning and night. So the change of medication worked well for me. {touch wood.]

But how is it that doctors don't know these things? 6 years presenting with a chronic cough and no-one suggested it might be caused by my medication?

You may also like...